New Mexico, 2015

Tornado in New Mexico, June 10, 2015

June 10, 2015 · NWS ABQ · 1 event in 1 county or zone

A strong thunderstorm that developed over the Navajo Reservation during the early morning hours of the 10th produced a brief tornado as it moved northeast near Napi Headquarters southeast of Farmington. Video of the storm showed a funnel cloud hovering over the area for several minutes, followed by a brief touchdown near Indian Service Roads 4002 and 4017 with a large dust swirl for about 2…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong thunderstorm that developed over the Navajo Reservation during the early morning hours of the 10th produced a brief tornado as it moved northeast near Napi Headquarters southeast of Farmington. Video of the storm showed a funnel cloud hovering over the area for several minutes, followed by a brief touchdown near Indian Service Roads 4002 and 4017 with a large dust swirl for about 2 minutes. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 10, 4:53 AM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 10, 4:53 AM MST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
553 AM MDT WED JUN 10 2015

.AVIATION...
12Z TAF CYCLE
SW FLOW ALOFT STARTING TO BRING MUCH DRIER AIR ALOFT INTO
SW AND WEST-CENTRAL NM THIS MORNING. ISOLD TO WDLY SCT SHOWERS
AND THUNDERSTORMS WILL CONTINUE LIFTING NEWD THROUGH MAINLY NRN NM
THIS MORNING. FAVORED AREA FOR AFTERNOON CONVECTION WILL ALSO BE
OVER NRN NM. STRENGTHENING SFC LOW OVER SE COLORADO WILL RESULT IN
INCREASING SW WINDS EAST OF THE CENTRAL MTN CHAIN BEGINNING AROUND
MID MORNING. WITH DRIER AIR ALOFT CONTINUING TO MOVE INTO NM THIS
EVENING...EXPECT MOST SHOWERS AND STORMS TO DISSIPATE AFTER SUNSET.

33

&&

.PREV DISCUSSION...333 AM MDT WED JUN 10 2015...
.SYNOPSIS...
MOISTURE ASSOCIATED WITH THE REMNANTS OF HURRICANE BLANCA WILL
MOVE OVER THE STATE TODAY...BRINGING ENHANCED CHANCES FOR RAIN TO
THE NORTHWEST PLATEAU AND NORTHERN MOUNTAINS. A PACIFIC LOW WILL
MOVE EAST TOWARD NEW MEXICO OVERNIGHT AND BRING GOOD CHANCES FOR
THUNDERSTORMS THURSDAY THROUGH FRIDAY...FAVORING THE NORTHERN
MOUNTAINS AND NORTHEAST PLAINS. COOLER TEMPERATURES ON FRIDAY AND
SATURDAY WILL BE DUE TO A BACKDOOR COLD FRONT...INCREASED CLOUD
COVER AND POTENTIAL RAIN COOLING. A WARM UP TO BEGIN SUNDAY AND
CONTINUE THROUGH TUESDAY WITH HIGHS TRENDING BACK TO NEAR NORMAL
FOR MID JUNE. A DRYING TREND WILL ACCOMPANY THE WARMING TREND AND
WILL STRETCH INTO THE MIDDLE OF NEXT WEEK WITH A GRADUAL DOWNTREND
IN DAYTIME THUNDERSTORM ACTIVITY.

&&

.DISCUSSION...
ANOMALOUSLY HIGH PWATS ASSOCIATED WITH TROPICAL MOISTURE FROM THE
REMNANTS OF HURRICANE BLANCA WILL CONTINUE TODAY...ALTHOUGH A
DOWNWARD TREND HAS LIKELY BEGUN PER THE LATEST WATER VAPOR
SATELLITE IMAGERY SHOWING THE PACIFIC DRY SLOT MOVING EAST-
NORTHEAST ACROSS THE REGION UNDER THE PACIFIC LOW CIRCULATION.
A MOISTURE-RICH LOWER BOUNDARY LAYER WILL BE SUFFICIENT TO FUEL
A ROUND OF THUNDERSTORMS TODAY...SOME OF WHICH MAY PRODUCE LOCALLY
HEAVY RAINFALL. HOWEVER...INCREASING STORM MOTION WITH THE
APPROACH OF THE UPPER LOW WILL SIGNIFICANTLY LIMIT THE FLASH FLOOD
THREAT. RELATIVELY WEAK DIRECTIONAL AND SPEED SHEAR WIND PROFILES
WILL ALSO LIMIT THE LONGEVITY OF UPDRAFTS...WHICH WILL ALSO LIMIT
THE FLASH FLOOD THREAT. LASTLY...THE INITIAL WAVE (REMNANTS OF
BLANCA) IS MOVING TOWARD THE FOUR CORNERS NOW AND WILL NOT
COINCIDE WITH DAYTIME HEATING...FURTHER LIMITING THE FLASH FLOOD
THREAT. THEREFORE...WE'VE CANCELLED THE FLASH FLOOD WATCH.

THURSDAY IS LOOKING MORE INTERESTING DUE TO THE TIMING OF THE
FORCING ASSOCIATED WITH THE PACIFIC LOW COINCIDING WITH DAYTIME
MAX SURFACE HEATING AND PLENTY OF LINGERING MOISTURE. LATE DAY
THUNDERSTORMS ARE A GOOD BET CENTRAL AND NORTH...WITH INCREASING
CHANCES OVERNIGHT NORTHEAST DUE TO THE ADDITION OF A BACKDOOR
FRONT. THE UPPER LOW AND A TRAILING SHORTWAVE TROUGH WILL LINGER
OVER THE AREA THROUGH FRIDAY AS THE BACKDOOR FRONT SURGES WEST AND
RECHARGES MOISTURE ACROSS CENTRAL PORTIONS OF THE CWFA...LEADING
TO AN UPTICK IN THUNDERSTORM ACTIVITY WITH SLOW STORM MOTION
(~5KTS). TEMPERATURES TREND DOWN DURING THE FRI/SAT PERIOD DUE TO
THE BACKDOOR FRONT...ADDITIONAL CLOUD COVER AND GOOD POTENTIAL FOR
RAIN COOLING.

A DRYING/WARMING TREND TO BEGIN SUNDAY AND CONTINUE THROUGH THE
MIDDLE OF NEXT WEEK WITH HIGHS RETURNING TO NEAR NORMAL FOR MID
JUNE. THUNDERSTORM ACTIVITY LOOKS TO TREND DOWN SOME EACH DAY AND
MAY BE ABSENT BY WEDNESDAY.

11

&&

.FIRE WEATHER...
AS SOUTHWEST FLOW ALOFT DEVELOPS OVER AZ AND WRN NM TODAY...MUCH
DRIER AIR ALOFT WILL MOVE IN. FAVORED AREAS FOR ISOLATED SHOWERS
AND STORMS EXPECTED OVER NORTH CENTRAL AND NORTHWEST NM. SHOWERS
AND STORM WILL RAPIDLY DISSIPATE AFTER SUNSET AS THE DRY AIR
CONTINUE TO FILTER IN. AN UPPER LEVEL TROUGH WILL SLIDE EWD
THROUGH NRN ARIZONA THURSDAY MORNING...THEN THROUGH NORTHERN NM
THURSDAY AFTERNOON. MODELS IN GOOD AGREEMENT THAT LATE- DAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER NW AND
NORTH-CENTRAL NM ALONG AND NEAR THE ASSOCIATED SURFACE COLD FRONT.
SHOWERS AND STORMS THEN SHIFT TO THE NE QUARTER THURSDAY NIGHT
ALONG AN ASSOCIATED BACKDOOR COLD FRONTAL SURGE. THIS FRONT WILL
SLIDE SOUTH THROUGH THE ERN PLAINS FRIDAY MORNING...SETTING THE
STAGE FOR WIDESPREAD SHOWERS AND STORMS FOR CENTRAL AND WRN NM
FRIDAY AFTERNOON AND EVENING.

FOR THE WEEKEND...THE ACTIVE WEATHER PATTERN CONTINUES. PLENTY OF
LOW LEVEL MOISTURE IS FORECAST TO COMBINE WITH A WEAK UPPER LEVEL
TROUGH FOR ANOTHER ROUND OF SCATTERED AFTERNOON CONVECTION MOST
AREAS SATURDAY. GFS AND ECMWF BOTH INDICATING THAT DRIER AIR ALOFT
WILL START WORKING INTO TO WRN NM SUNDAY...LIMITING COVERAGE TO
ISOLD. DRIER AIR ALOFT WORKS INTO CENTRAL NM MONDAY...CONFINING
SHOWERS AND STORMS TO THE NE THIRD. DRY AIR WINS OUT COMPLETELY IN
THE GFS BY TUESDAY BUT ECMWF CONTINUES TO KEEP LOW LEVEL MOISTURE IN
PLACE ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN TUESDAY THROUGH
THE END OF NEXT WEEK. BOTH MODELS IN GOOD AGREEMENT THAT THE WEST
WILL DRY OUT FOR AT LEAST SEVERAL DAYS NEXT WEEK.

VERY GOOD TO EXCELLENT RATES ARE FORECAST AREAWIDE TODAY AND
THURSDAY. VENT RATES TREND DOWN BEHIND THE BACKDOOR COLD FRONT
FRIDAY...THEN GRADUALLY REBOUND DURING THE WEEKEND.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

11
Hazardous weather outlook, Jun 10, 4:03 AM MST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
503 AM MDT WED JUN 10 2015

NMZ501>540-111230-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
503 AM MDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL ACROSS NORTHWEST
PORTIONS OF NEW MEXICO TODAY...LEADING TO RAPID RUNOFF BUT MOSTLY
LIMITED IMPACTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL ACROSS NORTH
CENTRAL PORTIONS OF THE STATE LATE FRIDAY...LEADING TO RAPID
RUNOFF AND POTENTIAL IMPACTS BETWEEN SANTA FE...ESPANOLA AND
TAOS...AND ALONG THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS
TO NEAR INTERSTATE 25.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

11

The radar

The Albuquerque radar (KABX), 195 km away, was scanning. The volume nearest the first event began at 15:27 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, San Juan

When
June 10, 8:29 AM MST to 9:31 AM MST
Where
San Juan County, 10.29 mi NNW of Carson to 10.37 mi SSW of Bloomfield
Rating
EF0
Path length
0.18 mi
Path width
20 yd
Reported by
Broadcast Media
Coordinates
36.587, -108.073

Landspout tornado on the ground for about 2 minutes near Indian Service Roads 4002 and 4017. No damage reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyThe tornado archive for New Mexico, 2015Warnings in New Mexico, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572270.